Acetaminophen is being used more frequently for minor pain relief and fever, in part because of concern over the gastrointestinal side effects of aspirin. McClain et al, in this issue of The Journal (p 251), give convincing evidence that acetaminophen may not always be as safe as it seems.
For years acetaminophen has been known to be hepatotoxic in very high doses. Indeed, it has been the most common cause of fulminant hepatic necrosis in Great Britain. Acetaminophen is generally safe in low doses because it is predominantly conjugated in the liver with glucuronide or sulfate and excreted in the urine. When taken in large doses, this conjugation process is overwhelmed, and an increased amount of a toxic metabolite of acetaminophen is produced. Small amounts of this metabolite are conjugated with glutathione and excreted in the urine. When it is produced in large amounts there is insufficient glutathione available for
Craig RM. How Safe Is Acetaminophen? JAMA. 1980;244(3):272. doi:10.1001/jama.1980.03310030048029
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: